×

zbMATH — the first resource for mathematics

The algebraic hull of the Kontsevich-Zorich cocycle. (English) Zbl 1398.32015
Let \(\Omega_g\) be the space of holomorphic differentials on compact genus-\(g\) Riemann surfaces. Each point \((X, \omega)\) here can be described by an atlas of charts to \(\mathbb C\) (away from the zeros of \(\omega\)) whose transition maps are translations. By integrating \(\omega\) along a basis for homology relative to its singularities, one obtains a description of \((X, \omega)\) as a collection of polygons with parallel sides identified by translation. Hence these objects are known as translation surfaces. There is a natural action on this space by postcomposition with charts, or equivalently, linear action on the defining polygons. To quote from the paper:
“When translation surfaces are described by polygons in the plane, the \(\mathrm{GL}^+(2, \mathbb R)\)-action distorts the polygons linearly. The Kontsevich-Zorich cocycle encodes the procedure of cutting and regluing the polygons to a less distorted shape, and hence carries the mysterious part of the dynamics of the \(\mathrm{GL}^+(2, \mathbb R)\)-action.”
This mysterious cocycle lives in the symplectic group \(\mathrm{Sp}(2g, \mathbb Z)\), and understanding the algebraic hull (essentially the smallest algebraic group the image of the cocycle can be conjugated into) is an important goal of Teichmüller dynamics. In fact, one can compute the algebraic hull associated to each affine \(\mathrm{GL}^+(2, \mathbb R)\)-invariant manifold. The main results of the paper state that one can compute the algebraic hull of the cocycle (even restricted to subbundles \(V\) of the natural bundle where the cocycle lives). Letting \(A_V\) denote this hull, it is shown that \(A_V\) is the stabilizer of the tautological plane in the Zariski closure of the monodromy \(G_V\) if \(V\) contains the tautological plane spanned by the real and imaginary parts of the holomorphic one-form. If \(V\) does not contain the tautological plane, the algebraic hull coincides with the Zariski closure of the monodromy. The monodromy here arises from considering the cocycle along loops.
This main result and further results about monodromy yield applications that say that these groups stabilize if we have sequences of affine invariant manifolds equidistributing in another one, and further yield finiteness results for the number of affine invariant manifolds of rank greater than \(1\) (and degree greater than \(2\)), in particular (for any fixed genus-\(g\)) there are only finitely many Teichmüller curves with trace field of degree greater than \(2\).

MSC:
32G15 Moduli of Riemann surfaces, Teichmüller theory (complex-analytic aspects in several variables)
37D40 Dynamical systems of geometric origin and hyperbolicity (geodesic and horocycle flows, etc.)
14D07 Variation of Hodge structures (algebro-geometric aspects)
37C85 Dynamics induced by group actions other than \(\mathbb{Z}\) and \(\mathbb{R}\), and \(\mathbb{C}\)
PDF BibTeX XML Cite
Full Text: DOI arXiv
References:
[1] Sch\'emas en groupes (SGA 3). Tome I. Propri\'et\'esg\'en\'erales des sch\'emas en groupes, Documents Math\'ematiques (Paris) [Mathematical Documents(Paris)], 7, xxviii+610 pp., (2011) · Zbl 1241.14002
[2] Avila, Artur; Eskin, Alex; M\`“oller, Martin, Symplectic and isometric \({\rm SL}(2,\Bbb R)\)-invariant subbundles of the Hodge bundle, J. Reine Angew. Math.. Journal f\`‘ur die Reine und Angewandte Mathematik. [Crelle””s Journal], 732, 1-20, (2017) · Zbl 1387.14093
[3] Aulicino, David; Nguyen, Duc-Manh; Wright, Alex, Classification of higher rank orbit closures in \(\mathcal H^{\rm{odd}}(4)\), J. Eur. Math. Soc. (JEMS). Journal of the European Mathematical Society (JEMS), 18, 1855-1872, (2016) · Zbl 1369.37044
[4] Apisa, Paul; Wright, Alex, Marked points on translation surfaces
[5] Bainbridge, Matt; Habegger, Philipp; M\`“oller, Martin, Teichm\'”uller curves in genus three and just likely intersections in \(\textbf{G}^n_m\times\textbf{G}^n_a\), Publ. Math. Inst. Hautes \'Etudes Sci.. Publications Math\'ematiques. Institut de Hautes \'Etudes Scientifiques, 124, 1-98, (2016) · Zbl 1357.14038
[6] Bainbridge, Matt; M\`“oller, Martin, The Deligne-Mumford compactification of the real multiplication locus and Teichm\'”uller curves in genus 3, Acta Math.. Acta Mathematica, 208, 1-92, (2012) · Zbl 1250.14014
[7] Calta, Kariane, Veech surfaces and complete periodicity in genus two, J. Amer. Math. Soc.. Journal of the American Mathematical Society, 17, 871-908, (2004) · Zbl 1073.37032
[8] Eskin, Alex; Mirzakhani, Maryam, Invariant and stationary measures for the action on moduli space, Publ. Math. Inst. Hautes \'Etudes Sci.. Publications math\'ematiques. Institut de Hautes \'Etudes de l�IH\�ES, 230 pp. pp., (2018) · Zbl 1357.37040
[9] Eskin, Alex; Mirzakhani, Maryam; Mohammadi, Amir, Isolation, equidistribution, and orbit closures for the \({\rm SL}(2,\Bbb R)\) action on moduli space, Ann. of Math. (2). Annals of Mathematics. Second Series, 182, 673-721, (2015) · Zbl 06731862
[10] Eskin, Alex; McMullen, Curtis; Mukamel, Ronen; Wright, Alex, Billiards, quadrilaterals and moduli spaces · Zbl 1368.14013
[11] Filip, Simion, Semisimplicity and rigidity of the Kontsevich-Zorich cocycle, Invent. Math.. Inventiones Mathematicae, 205, 617-670, (2016) · Zbl 1370.37066
[12] Filip, Simion, Zero Lyapunov exponents and monodromy of the Kontsevich-Zorich cocycle, Duke Math. J.. Duke Mathematical Journal, 166, 657-706, (2017) · Zbl 1342.14015
[13] Filip, Simion, Splitting mixed Hodge structures over affine invariant manifolds, Ann. of Math. (2). Annals of Mathematics. Second Series, 183, 681-713, (2016) · Zbl 0643.14012
[14] Freitag, Eberhard; Kiehl, Reinhardt, \'Etale Cohomology and the Weil Conjecture, Ergeb. Math. Grenzgeb., 13, xviii+317 pp., (1988) · Zbl 1377.37057
[15] Forni, Giovanni; Matheus, Carlos, Introduction to Teichm\"uller theory and its applications to dynamics of interval exchange transformations, flows on surfaces and billiards, J. Mod. Dyn.. Journal of Modern Dynamics, 8, 271-436, (2014) · Zbl 1290.37002
[16] Forni, Giovanni; Matheus, Carlos; Zorich, Anton, Lyapunov spectrum of invariant subbundles of the Hodge bundle, Ergodic Theory Dynam. Systems. Ergodic Theory and Dynamical Systems, 34, 353-408, (2014) · Zbl 1316.32010
[17] Forni, Giovanni; Matheus, Carlos; Zorich, Anton, Zero Lyapunov exponents of the Hodge bundle, Comment. Math. Helv.. Commentarii Mathematici Helvetici. A Journal of the Swiss Mathematical Society, 89, 489-535, (2014) · Zbl 1034.37003
[18] Forni, Giovanni, Deviation of ergodic averages for area-preserving flows on surfaces of higher genus, Ann. of Math. (2). Annals of Mathematics. Second Series, 155, 1-103, (2002) · Zbl 1034.37003
[19] Hamenstaedt, Ursula, Typical and atypical properties of periodic Teichm\"uller geodesics, (2014) · Zbl 0325.20039
[20] Humphreys, James E., Linear Algebraic Groups, 21, xiv+247 pp., (1975) · Zbl 1382.32011
[21] Lanneau, Erwan; Nguyen, Duc-Manh; Wright, Alex, Finiteness of Teichm\"uller curves in non-arithmetic rank \(1\) orbit closures, Amer. J. Math.. American Journal of Mathematics, 139, 1449-1463, (2017) · Zbl 1030.32012
[22] McMullen, Curtis T., Billiards and Teichm\"uller curves on Hilbert modular surfaces, J. Amer. Math. Soc.. Journal of the American Mathematical Society, 16, 857-885, (2003) · Zbl 1086.14024
[23] McMullen, Curtis T., Teichm\"uller curves in genus two: Discriminant and spin, Math. Ann.. Mathematische Annalen, 333, 87-130, (2005) · Zbl 1073.32004
[24] McMullen, Curtis T., Teichm\`“uller curves in genus two: The decagon and beyond, J. Reine Angew. Math.. Journal f\`‘ur die Reine und Angewandte Mathematik. [Crelle””s Journal], 582, 173-199, (2005) · Zbl 1099.14018
[25] McMullen, Curtis T., Prym varieties and Teichm\"uller curves, Duke Math. J.. Duke Mathematical Journal, 133, 569-590, (2006) · Zbl 1131.14027
[26] McMullen, Curtis T., Dynamics of \({\rm SL}_2(\Bbb R)\) over moduli space in genus two, Ann. of Math. (2). Annals of Mathematics. Second Series, 165, 397-456, (2007) · Zbl 06731862
[27] McMullen, Curtis T.; Mukamel, Ronen E.; Wright, Alex, Cubic curves and totally geodesic subvarieties of moduli space, Ann. of Math. (2). Annals of Mathematics. Second Series, 185, 957-990, (2017) · Zbl 1140.14010
[28] M\`“oller, Martin, Finiteness results for Teichm\'”uller curves, Ann. Inst. Fourier (Grenoble). Universit\'e de Grenoble. Annales de l’Institut Fourier, 58, 63-83, (2008) · Zbl 1057.37034
[29] Masur, Howard; Tabachnikov, Serge, Rational billiards and flat structures. Handbook of Dynamical Systems, Vol. 1A, 1015-1089, (2002) · Zbl 1378.37069
[30] Mirzakhani, Maryam; Wright, Alex, The boundary of an affine invariant submanifold, Invent. Math.. Inventiones Mathematicae, 209, 927-984, (2017) · Zbl 1345.37029
[31] Matheus, Carlos; Wright, Alex, Hodge-Teichm\`“‘uller planes and finiteness results for Teichm\'”’uller curves, Duke Math. J.. Duke Mathematical Journal, 164, 1041-1077, (2015) · Zbl 1345.37029
[32] Wright, Alex, Totally geodesic submanifolds of Teichm\"uller space · Zbl 1320.32019
[33] Wright, Alex, The field of definition of affine invariant submanifolds of the moduli space of abelian differentials, Geom. Topol.. Geometry & Topology, 18, 1323-1341, (2014) · Zbl 1318.32021
[34] Wright, Alex, Cylinder deformations in orbit closures of translation surfaces, Geom. Topol.. Geometry & Topology, 19, 413-438, (2015) · Zbl 1372.37090
[35] Wright, Alex, Translation surfaces and their orbit closures: an introduction for a broad audience, EMS Surv. Math. Sci.. EMS Surveys in Mathematical Sciences, 2, 63-108, (2015) · Zbl 0571.58015
[36] Zimmer, Robert J., Ergodic Theory and Semisimple Groups, Monogr. Math., 81, x+209 pp., (1984) · Zbl 1129.32012
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.